Washington, 2019

Damaging Wind in Washington, July 1, 2019

July 1, 2019 · NWS OTX · 1 event in 1 county or zone

During the evening of July 5th thunderstorms formed over northeast Oregon and moved into extreme southeast Washington and the southern Idaho Panhandle. Scattered reports of trees down and power outages were received from these areas before these storms dissipated later in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of July 5th thunderstorms formed over northeast Oregon and moved into extreme southeast Washington and the southern Idaho Panhandle. Scattered reports of trees down and power outages were received from these areas before these storms dissipated later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 1, 4:04 PM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 4:04 PM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
504 PM PDT Mon Jul 1 2019

.SYNOPSIS...
A weakening frontal band will bring a few showers and locally
breezy conditions tonight as it passes through the region from
south to north. Tuesday and Wednesday will be cooler with the
chance for showers and thunderstorms. Some slow moving storms may
be capable of locally heavy rain. A gradually warming trend is
expected Thursday into the weekend with a continuation of
scattered mountain showers and thunderstorms.

&&

.DISCUSSION...
Tonight: A closed low nearing the central Oregon coast this
afternoon will move into NW Oregon overnight. As it does so models
show showers and thunderstorms developing through early this
evening to our south across Central and NE Oregon, as well as the
lower Columbia Basin and Yakima Valley. All indications is that
the activity will rapidly weaken as it moves north from there
towards Wenatchee and Moses Lake, and probably Lewiston as well
with just a few high based showers or sprinkles. This is due to
the flow aloft stretching this band...as well as the loss of
daytime heating. However this band of convection will likely send
out a gust front with this being a consistent signal in the NAM,
GFS, and HRRR. This gust front should weaken as it moves north
this evening, reaching Moses Lake, Ritzville, Pullman, and
Lewiston between 8-11pm this evening and then the Spokane area
around midnight. Models show 20-30 mph gust potential with local
gusts to 40 mph possible in the Columbia Basin. JW

Tuesday through Wednesday...Good model agreement exists through
this period featuring the slow west to east progression through
eastern Washington and north Idaho of the latest upper level low
pressure currently visible on satellite just off the Oregon
coast. Satellite also indicates a trough digging from the
northwest through British Columbia this afternoon. The passage of
the the upper low will bring some cooler air aloft to aid in daily
destabilization of the afternoon air mass with afternoon surface
heating. The air mass is also quite moist with precipitable water
values on the order of 3/4 of an inch. Steering flow in this weak
circulation will also be light. This is a recipe for slow moving
pulse type thunderstorms capable of producing local heavy rain in
their cores...and this situation will exist Tuesday afternoon and
again on Wednesday afternoon. This is a pretty high confidence
call given these conditions in this pattern.

Areal coverage of this threat is the main forecast challenge. Late
tonight and early Tuesday morning some residual sprinkles from
the shearing overnight convective band will linger over the
northern mountains. This mid level fossil front will then
encounter the front associated with the trough dropping out of
Canada during the afternoon...and multiple HiRes models suggest
this collision boundary will blossom into afternoon convection
certainly across the mountains ringing the basin but possibly over
the Columbia Basin as well. Tuesday will probably be the most
active thunder day of the next week. No severe weather is
expected...but some local flooding issues could result from some
of the beefier slow movers. It will also take a longer time for
convection to decrease during the evening with the presence of
this focusing mechanism and substantial debris clouds could remain
with some sprinkles of light showers through much of Tuesday
night over the region.

Similar moisture and instability conditions will exist on
Wednesday as well but areal coverage is less certain due to model
differences with any subtle boundaries and focusing mechanisms.
Expect another active thunderstorm day on Wednesday around the
region with the mountain zones most threatened. /Fugazzi

Thursday: For the period of the 4th of July, the showers and
thunderstorms are expected to continue as the Low exits the region.
Models are beginning to come in line with each and bring the Low
through Southern WA. The areas expected to be impacted by the most
precip are the northern mountains and the Idaho Panhandle. Winds
are expected to calm. Highs will start to climb into the 80s and
low 90s for most locations.

Friday through Monday: A flat ridge is expected to build over the
region with another Low dropping moving off the coast of WA.
Moisture will still be moving along the Canadian Border and
leading to continue threat of showers and thunderstorms in that
area. The rest of the Inland Northwest will remain precip free.
Highs will be in the range upper 80s to mid 90s. Lows will climb
into the upper 50s and low 60s. /JDC

&&

.AVIATION...
00Z TAFS: A low pressure system approaching Oregon will kick off
showers and thunderstorms this afternoon to our south. Models show
this activity weakening as it moves north into Washington this
evening but this convection should kick up a gust front. Latest
HRRR model run as well as NAM soundings show potential for 20-25
KT with locally higher gusts for all TAF sites except KEAT
beginning at KPUW/KLWS/KMWH around 05z this evening and then
KGEG/KSFF/KCOE near 07-08z. Cloud bases through the period should
remain at or above 8K feet AGL with a continuation of VFR
conditions. SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  78  53  75  53  79 /  10  10  30  20  10  10
Coeur d'Alene  56  76  53  73  52  76 /  10  20  30  30  10  10
Pullman        54  73  49  72  50  76 /  20  10  10  10  10  10
Lewiston       61  80  57  80  58  83 /  20  20  20  20  10  10
Colville       48  82  46  81  45  81 /  10  40  50  30  20  30
Sandpoint      54  75  51  71  52  73 /  10  30  50  40  20  40
Kellogg        57  74  54  70  55  73 /  10  30  50  40  20  20
Moses Lake     58  83  55  82  55  86 /  10  10  30  10  10  10
Wenatchee      61  78  59  79  59  83 /  10  30  30  20  10  10
Omak           58  80  56  82  56  83 /  10  30  40  20  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 1, 2:27 AM PST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
327 AM PDT Mon Jul 1 2019

WAZ038-041>044-021030-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
327 AM PDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Slow moving wet thunderstorms will be possible Tuesday through
Thursday across Chelan, Okanogan and Ferry counties. This has the
potential to impact burn scars in the north Cascades and
steep terrain of the Okanogan Highlands.

IDZ001>004-026-027-WAZ031>037-021030-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-
327 AM PDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Asotin

When
July 1, 6:15 PM PST to 6:30 PM PST
Where
Asotin County, 6.25 mi W of Clarkston Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.412, -117.201

A grass fire was reported near Silcott caused by power lines blown down by thunderstorm winds. Time estimated from radar data. The local Utility Company reported 2400 customers without power in the Lewiston and Clarkston area as a result of thunderstorm winds bringing down power lines in and around the cities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833946.